Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 5, NWS Topeka, KS

April 7, 202411 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 7, 2024, 2:47 AM CDT for 11 counties in Kansas. It took effect at Apr 7, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2024, 2:47 AM CDT (07:47 UTC)
In effect from
Apr 7, 2024, 10:00 AM CDT
Expired
Apr 7, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS73 KTOP 070747
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
247 AM CDT Sun Apr 7 2024

KSZ008-009-020>022-034>038-054-072115-
/O.NEW.KTOP.WI.Y.0005.240407T1500Z-240408T0000Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of McFarland, Manhattan, Junction City,
Maple Hill, Greenleaf, Clay Center, Belleville, Harveyville,
Linn, Paxico, Clifton, Concordia, Abilene, Alma, Council Grove,
Alta Vista, Minneapolis, Eskridge, Herington, Hanover,
Bennington, Washington, and Emporia
247 AM CDT Sun Apr 7 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...West winds sustained around 30 MPH with gusts around 45 MPH 
  are expected.

* WHERE...Portions of central, east-central, north-central, and 
  northeast Kansas.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on north-to-south-oriented roadways. Use extra 
caution while driving.

Secure outdoor objects.

&&

$$
2 follow-up statements
938 
WWUS73 KTOP 071920
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
220 PM CDT Sun Apr 7 2024

KSZ008-009-020>022-034>038-054-080000-
/O.CON.KTOP.WI.Y.0005.000000T0000Z-240408T0000Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Belleville, Abilene, Emporia, Alma,
Harveyville, Hanover, Council Grove, Manhattan, Washington, Linn,
Alta Vista, Greenleaf, Clifton, Concordia, McFarland, Paxico,
Herington, Bennington, Minneapolis, Junction City, Maple Hill,
Eskridge, and Clay Center
220 PM CDT Sun Apr 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

CP
257 
WWUS73 KTOP 072352
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
652 PM CDT Sun Apr 7 2024

KSZ008-009-020>022-034>038-054-080100-
/O.EXP.KTOP.WI.Y.0005.000000T0000Z-240408T0000Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Lyon-
Including the cities of Bennington, Greenleaf, Belleville,
Paxico, McFarland, Emporia, Herington, Eskridge, Linn, Clay
Center, Manhattan, Concordia, Washington, Alma, Council Grove,
Hanover, Harveyville, Minneapolis, Clifton, Abilene, Junction
City, Alta Vista, and Maple Hill
652 PM CDT Sun Apr 7 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will continue to weaken this evening, so the wind advisory 
will be allowed to expire.

$$

Flanagan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 7, 12:27 AM CDT, 2 hours 20 minutes earlier. Its key messages:

  • Windy again Sunday with west-southwest winds sustained at 20-30mph with gusts of 30-40mph.
  • A couple of chances (15-30%) for rain Tuesday and Wednesday, but conditions remain mainly dry and mild with highs in the 60s and 70s through Friday.
Area forecast discussion, Apr 7, 12:27 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1227 AM CDT Sun Apr 7 2024

.KEY MESSAGES...

- Windy again Sunday with west-southwest winds sustained at
  20-30mph with gusts of 30-40mph.

- A couple of chances (15-30%) for rain Tuesday and Wednesday,
  but conditions remain mainly dry and mild with highs in the
  60s and 70s through Friday.

&&

.DISCUSSION...
Issued at 222 PM CDT Sat Apr 6 2024

Focus for today is on the impressive low pressure system, negatively
tilted from western NE into portions of the Intermountain West
regions.  Very impressive pressure gradient observed across the
state as southerly sfc winds continue to ramp up from 25 to 35 mph
sustained. Gusts up to 59 mph have already been recorded in east
central Kansas and would not be surprised to see a few more
locations reach 60 mph this afternoon.  As you move into far eastern
Kansas, wind gusts to around 50 mph are more likely so have opted to
leave the headlines as is through 01Z.  Several wildfires have been
noted on IR satellite this afternoon so in terms of humidity,
minimum RH reaches the low 20 percent range along and west of a line
from Morris to Marshall counties this afternoon, before improving
back into the lower 30 percentile as the front approaches early
evening.

Currently monitoring for storm development across southern NE into
north central Kansas by late afternoon as a mid level jet streak
towards the OK panhandle rounds the trough, ejecting into central
Kansas, steepening lapse rates aloft by 4 PM. Low level moisture
remains the limiting factor for more robust development in our area,
however CAMs are still on track for dewpoints in the upper 50s to
reach north central Kansas by this time. There is some credence to
this, seeing dewpoints in the lower 50s entering south central
Kansas by 1 PM. This should result in MUCAPE values from 400-900
J/KG, ample enough for low topped supercells to form. Given the
strong effective bulk shear through the column, cannot rule out
large hail up to golfballs within a decent updraft. Despite the
higher cloud bases and less than ideal low level moisture, cannot
rule out a brief, weak tornado within the arc of the sfc low towards
far northern Kansas where 0-1 KM SRH maximizes around 200 m2/s2.
Otherwise, damaging wind gusts up to 80 mph are the main hazard as
storms congeal into a line and race eastward through the CWA in the
evening. With the tighter gradient of instability and fast moving
storm motions, storm duration should not last long, exiting the area
by 04Z.

Winds weaken to around 10 to 15 mph overnight as they veer to the
southwest on Sunday behind the cold front. Gusty winds return Sunday
afternoon, albeit not as strong compared to today from the southwest
at 15 to 25 mph with gusts to 40 mph.  At this point, numbers are
marginal for an advisory so decided to hold off for now. CAA is weak
behind the boundary while the upper low meanders over the northern
plains bringing precip and cloud cover to our north. Highs once
again reach the lower 70s and should persist through next week while
overnight lows are in the 40s. Ensembles still signal the next
southern stream midlevel jet bringing several waves and chances for
precip next week with much of the dynamic forcing just to our south.
NBM maintains low chance pops south of I-70 Tuesday night into
Wednesday as severe weather probs are low.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1227 AM CDT Sun Apr 7 2024

VFR conditions are expected. A Pacific cold front slowly pushes
east of the terminals in the next few hours. This will bring a
modest wind shift, but until then there is small potential for
a limiting ceiling to move through TOP and FOE. West winds
increase quickly after sunrise with gusts near/around 35 knots
likely much of Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Poage
Hazardous weather outlook, Apr 6, 10:32 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1032 PM CDT Sat Apr 6 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-080345-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1032 PM CDT Sat Apr 6 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 6, 9:25 PM CDT, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
925 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Hail             7 NW Bushong            38.72N 96.33W
04/06/2024  M0.88 Inch       Lyon               KS   Storm Chaser

&&

WG
Local storm report, Apr 6, 9:29 PM CDT, 5 hours 18 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Topeka KS
929 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Non-Tstm Wnd Gst 7 SSE Manhattan         39.09N 96.55W
04/06/2024  M55 MPH          Riley              KS   Mesonet

            Mesonet station KPRKU Konza Prairie.

0252 PM     Non-Tstm Wnd Gst 2 NE Ogden              39.13N 96.68W
04/06/2024  M56 MPH          Riley              KS   ASOS

            ASOS station KMHK Manhattan.

0427 PM     Tstm Wnd Gst     2 WSW Belleville        39.81N 97.68W
04/06/2024  M58 MPH          Republic           KS   Mesonet

1253 PM     Non-Tstm Wnd Gst 5 SSW Emporia           38.33N 96.20W
04/06/2024  M59 MPH          Lyon               KS   ASOS

            ASOS station KEMP Emporia.

0153 PM     Non-Tstm Wnd Gst 5 SSW Emporia           38.33N 96.20W
04/06/2024  M61 MPH          Lyon               KS   ASOS

0747 PM     Hail             7 NW Bushong            38.72N 96.33W
04/06/2024  M0.88 Inch       Lyon               KS   Storm Chaser

1255 PM     Non-Tstm Wnd Gst 2 SSE Concordia         39.55N 97.65W
04/06/2024  M55 MPH          Cloud              KS   ASOS

            ASOS station KCNK Concordia.

0355 PM     Non-Tstm Wnd Gst 2 SSE Concordia         39.55N 97.65W
04/06/2024  M63 MPH          Cloud              KS   ASOS

            ASOS station KCNK Concordia.

0526 PM     Tstm Wnd Gst     3 NNW Clay Center       39.42N 97.14W
04/06/2024  M61 MPH          Clay               KS   Mesonet

&&
Special weather statement, Apr 6, 9:38 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT Sat Apr 6 2024

KSZ024-070315-
Jackson-
938 PM CDT Sat Apr 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN JACKSON COUNTY THROUGH
1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Holton, Denison, and Whiting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 9557 3942 9559 3936 9559 3930 9567
      3940 9577 3965 9561 3965 9556
TIME...MOT...LOC 0238Z 212DEG 47KT 3940 9565

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Apr 6, 9:38 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT Sat Apr 6 2024

KSZ024-070315-
Jackson-
938 PM CDT Sat Apr 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN JACKSON COUNTY THROUGH
1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Holton, Denison, and Whiting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3942 9557 3942 9559 3936 9559 3930 9567
      3940 9577 3965 9561 3965 9556
TIME...MOT...LOC 0238Z 212DEG 47KT 3940 9565

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:41 PM CDTSpecial Weather StatementTOPWabaunsee34 min
Apr 6, 7:57 PM CDTSevere Thunderstorm WarningTOPWabaunsee16 min
Apr 6, 9:38 PM CDTSpecial Weather StatementTOPJackson37 min
Apr 6, 9:38 PM CDTSpecial Weather StatementTOPJackson37 min

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.